Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


stubborn T-Cells (CD4 COUNTS NOT INCREASING DESPITE UNDETECTABLE VIRAL LOAD, 2010)
Jan 16, 2010

I have been + for 10 years. My initial VL was 300,000 and T's was 79. My initial therapy was Epivir, Zerit and Viramune along with Bactrim. I have since changed therapy due to the Zerit and now on Truvada and Viramune. My VL went undectable within the first 3 months and besides the occasional blip, has stayed there. But, my T's stubbornly stay within the 200 range. My doctor, an infectious disease specialist, is not worried about this at all. He says there is no rhyme or reason to why my T's do not increase beyond 300. He says that I have very healthy T's even though I don't have many. And that there is no way (besides maybe interluken, which he is strongly against) to raise them medically. And changing my current therapy would not be smart since I am undetectable. I have never had an OI, just get the occasional cold and allergies. I am more worried about my long term health with low T's. I found out I was + just by a random test. Is there something my doctor may be missing? Any tests to see what else could be keeping my T-4's low? He did test me about a year ago for Pylori and that came back negative. Are there any drugs or alternative therapies available to increase T-4's? Thank you

Response from Dr. Frascino

Hi,

I've addressed this problem a number of ties previously in this forum (see below for an example) and have very little new to add at this time. This problem of inadequate immune reconstitution (rise in CD4 cells) is another reason why we encourage combination antiretroviral medication be started before there is significant loss of CD4 cells. This also argues for early HIV testing to determine who is infected and close clinical monitoring of those known to have acquired the virus.

Dr. Bob

Low Cd 4 count (CD4 COUNTS NOT INCREASING DESPITE UNDETECTABLE VIRAL LOAD, 2009) Jul 18, 2009

6/28/07 I tested hiv positive. At the time viral load was 145000 and cd4 was 50. I was put on atripla and one month later I was undectable and cd4 was 255. Its been two years now of being undectable and the cd4 is not going up. The range over the last 2 years for my cd4 has been 198 to 260, my last cd 4 was 223. Why is it not going up? I have been depressed and started Zolot 100mg. Could depression keep the cd4 count down? Does the Sustiva in atripla cause depression? Would a protease inhibitor help?

Response from Dr. Frascino

Hello,

Dr. Henry already addressed your question regarding lack of immune reconstitution despite driving HIV plasma viral load to undetectable levels for a considerable period of time. I'll reprint his response below. I completely agree with his comments. I'll also post below some recent information about lymph node fibrosis, which, I believe, may well be the main culprit responsible for your CD4 counts not increasing.

Depression would not be the cause of your CD4 counts not having risen as expected. Sustiva can exacerbate some types of depression. I tend not to recommend Sustiva in folks who are experiencing significant depression. Would a protease inhibitor help? Possibly. It may be worth a try for two reasons. First it will allow you to discontinue Sustiva (in light of your depression) and second it may result in improved immune reconstitution.

Good luck!

Dr. Bob

Cd 4 Count not going up Jul 7, 2009

6/28/07 I tested Hiv Positive and one week later my doctors found my cd 4 count to be 50 and my viral load to be 145,000. I was told i probably had the virus for about 6 to 8 years without knowning. They immediately put me on Atripla and Bactrim DS and one month later I was undectable and cd 4 was 255. Six months later I was taken off Bactrim. Its been two years of being undectable now, and my cd4 count is not going up. The cd 4 count range over the last two years has been 203 to 260, my last cd4 was 223 and still undectable. Why is my cd4 count not improving?

Response from Dr. Henry

There are many reasons why the CD4 count may not recovery well despite good HIV suppresssion. Possibilities include poor thymus function, genetic factors (HLA and CCR5 and other markers), destroyed lymphoid tissues architecture, ongoing immune activation, and others. Patients seem to do better with suppressed virus levels even when the CD4 recovery is poor compared to patients not taking ART so treatment still has a positive clinical effect. Your situation is not that uncommon and is a strong argument for identifying HIV infection early and starting treatment at higher CD4 counts. KH

Falling CD4 despite undetectable viral load?????? Jun 25, 2009

Dr. Bob,

My HIV doc is totally stumped!!!! I'm on HAART and my viral load has been undectctable for over a year and yet my CD4's are continuing to decline. Is there any scientific rational for why this is happening???

Thanks,

Coltman

Response from Dr. Frascino

Hi,

Yes, but it is preliminary information and rather complex. Simply put the latest research indicates the cause may involve fibrosis in the lymph nodes. This research is preliminary but HIVers whose normal lymph node architecture has been replaced with collagen appear to be most at risk. I'll reprint some information about this topic below.

Dr. Bob

The Puzzle of CD4-Cell Depletion Despite Good Viral Suppression In some patients, CD4-cell counts fail to rise as expected. Could extensive lymph node fibrosis be responsible?

We expect that when combination antiretroviral therapy (ART) suppresses a patient's HIV viremia, a steady increase in CD4-cell count will ensue. In some patients, however, such increases are minimal or fail to occur, and in others, CD4-cell counts plummet after an initial rise, even though viral load remains undetectable. The combination of ddI and tenofovir has been associated with these aberrant CD4-cell responses, but the underlying mechanism is unclear, and the phenomenon is also seen in patients taking other drugs.

In a recent study, NIH researchers sought evidence to support any of several hypothetical explanations for the aberrant CD4-cell responses seen in four patients on combination ART whose CD4 counts had fallen from a median of 719 cells/mm3 to a median of 227 cells/mm3 despite persistently undetectable plasma viral loads. Three of the four patients were receiving a regimen containing tenofovir and ddI.

Residual replicating HIV did not seem to be the problem: Results of ultrasensitive PCR and assays for peripheral blood mononuclear cellassociated HIV RNA and proviral HIV DNA and of assays for cell-associated HIV RNA and proviral DNA in mononuclear cells from inguinal lymph nodes were similar to those obtained in other, successfully treated patients. Thymic production of naive CD4 cells was similar to that seen in successfully treated age-matched controls. No evidence of occult drug resistance sabotaging treatment was found. Changing ART regimens to avoid the tenofovir/ddI combination had little effect on CD4-cell counts during the follow-up period (median duration, 10 months).

The single unusual finding was a striking abnormality in inguinal lymph node architecture in the four patients: From 24% to 34% of the T-cell zone was replaced by collagen. In contrast, collagen levels in six successfully treated patients have been reported to range from 2% to 12% (J Clin Invest 2002; 110:1133).

Comment: We do not know the exact pathogenesis of CD4-cell depletion in untreated HIV infection, so creating logical hypotheses to explain aberrant CD4 responses is especially challenging. These authors offer the intriguing suggestion that the unusual lymph node architecture documented in all four patients in this study may be related to (or even responsible for) the inadequate CD4-cell response i.e., that CD4-cell depletion is independent of specific components of an antiretroviral regimen and is instead caused by lymph node fibrosis. They note that such architectural damage may well be "clinically irreversible with currently available interventions."

Abigail Zuger, MD

Published in AIDS Clinical Care June 1, 2009



Previous
Sex Education Classes Scarred Me For Life; I am a nervous wreck. (ANOTHER FLUFFERNUTTER CONVINCED THEY HAVE HIV, 2010)
Next
6th TRY: not so intact skin (and probably my mind now)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement